Tennessee, 2003

Damaging Wind in Tennessee, July 13, 2003

July 13, 2003 · NWS MRX · 1 event in 1 county or zone

Several trees reported down by sheriff's office.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Several trees reported down by sheriff's office.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 13, 9:00 AM EST, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 13, 9:00 AM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1000 AM EDT SUN JUL 13 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
1000 AM EDT SUN JUL 13 2003

NO CHANGES TO LAST UPDATE. FORECAST...INCLUDING TEMPS PER LAMP
DATA...APPEARS ON TRACK.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

LCM

*********************************************************************
FORECAST DISCUSSION
725 AM EDT SUN JUL 13 2003

WITH BOUNDARY LAYING ACROSS SOUTHERN PORTION OF FORECAST AREA...AND
ONGOING CONVECTION...WILL UPDATE FORECAST TO INCREASE TO LIKELY POPS
ACROSS SOUTHERN PORTION OF CWA AND MOUNTAIN ZONES.

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
315 AM EDT SUN JUL 13 2003

NORTHWEST FLOW ALOFT CONTINUES TODAY WITH ANOTHER SERIES OF
SHORTWAVES SWINGING THROUGH THE FLOW.  WEAK SURFACE BOUNDARY WILL BE
DRIFTING SLOWLY SOUTHWARD WILL CREATE A REPEAT OF YESTERDAYS
THUNDERSTORM ACTIVITY.  INCREASING POPS TODAY TO HIGH CHANCE...40 TO
50 RANGE... WITH HIGHEST OVER MOUNTAINS AND SOUTHEAST.

MONDAY AND BEYOND...HIGH PRESSURE WILL RETURN TO DOMINATE THE
WEATHER WITH TYPICAL AFTERNOON AND EVENING THUNDERSTORM ACTIVITY AND
GRADUALLY WARMING TEMPERATURES.

FOR COORDINATION PURPOSES ONLY
CHA   86  66  88  68 /  50  50  30  30
TYS   84  65  85  66 /  40  50  20  20
TRI   81  62  82  62 /  40  50  20  20
OQT   83  65  86  66 /  40  50  20  20

********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
900 PM EDT SAT JUL 12 2003

SVR CONVECTION HAS WEAKEND OR EXITED FA THIS EVENING. A FEW TSRA
CONTINUE NEAR THE SMOKY MTNS HEADING E. UPDATED TO REMOVE TSTM
WATCHES FOR SW VA AND MUCH OF E TN/SW VA. WIDELY SCATTERED SHRA/TSRA
IS OCCURRING ACROSS W/MID TN IN ASSOCIATION WITH WEAK FNT AS ENERGY
CONTINUES TO ROTATE SE ARND NERN U.S. UPR TROF. WILL KEEP SLGT CHC
POP GOING AS ISOLD TO WIDELY SCT SHRA/TSRA COULD BUILD INTO FA AFTER
MIDNITE.

********************************************************************
LATE AFTERNOON FORECAST DISCUSSION
525 PM EDT SAT JUL 12 2003

UDPATED FCST TO INCLUDE NEW THUNDESTORM WATCH FOR SW VA COUNTIES AND
RAISED POP MOST ZONES AS UPR TROF BUILDS SE THRU FA.

********************************************************************
AFTERNOON FORECAST DISCUSSION
240 PM EDT SAT JUL 12 2003

TONIGHT AND TOMORROW...LIMITED MODEL DATA WITH WHICH TO WORK. BASED
ON WHATS AVAILABLE...HIGHLY AMPLIFIED FLOW WILL CONTINUE OVER THE
CONUS WITH RIDGING IN THE WEST AND A RELATIVELY DEEP TROUGH
PERSISTING IN THE EAST. BEST MOISTURE REMAINS SOUTH OF THE FORECAST
AREA AND MOISTURE PROFILES PROJECTED BY MODEL TIME HEIGHTS REMAIN
QUITE DRY ABOVE THE BOUNDARY LAYER. HOWEVER...A SERIES OF WEAK
SHORTWAVES REVOLVING AROUND THE EASTERN CONUS TROUGH WILL PROVIDE
SUFFICIENT DYNAMICS TO SUPPORT SCATTERED MAINLY DIURNAL CONVECTION.
ONGOING FORECAST HAS THIS SCENARIO WELL COVERED AND HAVE MADE ONLY
MINOR TWEAKS FOR THE MOST PART.

LONGER TERM...NOT A LOT OF NEW MODEL DATA TO LOOK AT. APPEARS BEST
MOISTURE WILL BE SOUTH AND EAST OF THE AREA MONDAY AND TUESDAY.
CARRIED HIGHER POPS IN THE SOUTH AND SOUTHEAST MONDAY WHERE
MOISTURE SHOULD BE A LITTLE BETTER...ONLY SLIGHT CHANCE FURTHER
NORTH. DID NOT MAKE A LOT OF CHANGES TO LATER PERIODS.  CONTINUED
THE IDEA OF MAINLY AFTERNOON AND EVENING CONVECTION.
Hazardous weather outlook, Jul 13, 6:42 AM EST, 5 hours 58 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-132045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
700 AM EDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY)...
A FRONTAL BOUNDARY REMAINS OVER THE SOUTHERN TENNESSEE VALLEY TODAY.
AN UPPER LEVER DISTURBANCE WILL MOVE INTO THE AREA FROM THE
NORTHWEST THIS AFTERNOON. THUNDERSTORMS WILL DEVELOP ALONG THE
FRONTAL BOUNDARY AND MOVE TO THE EAST THROUGHOUT THE DAY. THERE IS A
SLIGHT RISK THAT SOME OF THESE STORMS WILL BECOME SEVERE WITH
DAMAGING WINDS THE MAIN THREAT. HEAVY DOWNPOURS OF RAIN WILL ALSO
ACCOMPANY THESE STORMS AND SOME AREAS WILL SEE REPEATED SHOWERS INTO
THE EVENING HOURS. LOCALIZED FLOODING IS POSSIBLE.

HAZARDOUS WEATHER IS POSSIBLE AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

The radar

The Knoxville radar (KMRX), 121 km away, was scanning. The volume nearest the first event began at 17:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morgan

When
July 13, 12:40 PM EST
Where
Morgan County, Deer Lodge
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.200, -84.750

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370618.